Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 28, 2021, 9:46 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 9:46 PM EDT (01:46 UTC)
- Expired
- May 28, 2021, 10:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, WV
Counties Lawrence County, KY, Wayne County, WV
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210
WWUS81 KRLX 290146
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
946 PM EDT Fri May 28 2021
KYZ103-105-WVZ005-006-290230-
Boyd-Lawrence-Wayne-Cabell-
946 PM EDT Fri May 28 2021
...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN BOYD...LAWRENCE...
SOUTH CENTRAL CABELL AND CENTRAL WAYNE COUNTIES...
At 945 PM EDT, a line of showers were located over Centerville, or
near Wayne, moving east at 25 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Louisa, Wayne, Blaine, Beech Fork State Park, Yatesville Lake State
Park, Fort Gay, Durbin, Ulysses, East Lynn Lake, Charley, Burnaugh,
Centerville, Martha, Gallup, Clifford, Glenhayes, Buchanan,
Houckville, Fallsburg and East Lynn.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3812 8289 3829 8266 3832 8222 3795 8250
3796 8253 3795 8258 3788 8261 3801 8295
3797 8300 3799 8302
TIME...MOT...LOC 0145Z 277DEG 23KT 3823 8255
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 28, 7:53 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 28, 7:53 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 753 PM EDT Fri May 28 2021 .SYNOPSIS... Approaching system brings showers and storms through tonight. Dreary weekend with plentiful low level moisture in place. High pressure brings pleasant weather for Memorial Day. && .NEAR TERM /THROUGH SATURDAY/... As of 740 PM Friday... Widespread showers continue through the area this evening with additional activity entering the western portion of the area. Slightly adjusted precipitation chances to better represent current radar trends, as well as slightly lowered thunder chances as instability remains limited this evening. Overall, showers will continue for much of the area tonight with low stratus, drizzle, and/or fog forming later tonight as the bulk of the shower activity finally moves out. Still expecting any water issues to be mainly localized but still possible as these showers, and particularly heavy downpours, continue to make their way through the region. The cold front is currently pushing into the southeast OH counties, along which much of the additional shower activity is forming. As of 200 PM Friday... Ample low-topped convection has largely tamped down any generation of surface based instability via limited surface heating with rather poor mid-level lapse rates between 5.5 to 6C/km. As a result, any severe risk is looking rather limited, although still not out of the question, especially across our less cloudy eastern counties. The larger threat is increasingly looking like some isolated high water issues with training convection with deep warm cloud depths and precipitable water values 1.5 to 1.9 inches supporting precipitation rates 1 to 2 inches per hour in any stronger cells. Recent dry conditions will somewhat mitigate these hydro concerns as well, but could certainly see some issues in more built up or flashier areas given training convection. Saturday is looking rather dreary as the upper low/trough lingers overhead with northern stream jet support sailing into the Upper Great Lakes as it fails to make the turn. For us, this means a rather shallow and moist airmass in place beneath weak background ascent likely yielding some fog/stratus/drizzle Saturday morning. Drizzle may transition into some very low topped instability showers by Saturday afternoon if enough insolation can make it through the low overcast deck, but in either case any accumulations will be very limited. Guidance continues to be rather adamant we don't make it out of the upper 50s/lower 60s on Saturday with substantial cloud cover. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM Friday... Dreary conditions continue Sunday morning with low clouds and patchy fog as the upper trough lingers overhead. Should begin to see some improvement with a few breaks to Sun across our western counties. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 200 PM Friday... Upper level ridging builds briefly Sunday night into Monday and this will yield a dry and pleasant Memorial Day with little risk of measurable precipitation. Temperatures will be on the rebound, but still cooler than observed recently with daytime highs Monday in the middle to upper 70s across the lower elevations and in the 60s in the mountains. A more active weather pattern looks to resume toward the middle of the week as deep southwesterly flow out of the Gulf establishes itself amid a persistent upper level trough anchored across the middle of the country. Ensemble guidance differs in the minutiae, but agreement on this general trend is quite good for this far out. This pattern would largely prevent advection of significant mid- level lapse rates sourced out of the Southern High Plains or Northern Mexico reaching the Middle Ohio Valley with substantial upstream overturning likely. Forcing for ascent will likely be provided by shortwaves embedded in the broader trough, and later in the period, mass convergence at the nose of a H850 jet. Despite the aforementioned poor mid-level lapse rates, filtered sunshine should yield at least some afternoon instability each day with surface temperatures in the lower 80s and dew points in the upper 50s and have included a mention of thunder each afternoon. This precipitation, coupled with what falls today should help to put a dent in the rainfall deficit from recent dry conditions. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 750 PM Friday... Widespread showers continue to make their way through the area this evening and are expected to continue into tonight. A cold front is currently pushing into southeast OH and will move into the area tonight leading to additional shower activity along this feature and likely lead to low stratus/drizzle/fog forming late tonight into early tomorrow morning. Thunder chances should be limited for the remainder of the evening into tonight as not much instability is present, so have left any thunder mention out of the TAFs for the period. If any additional thunderstorm activity builds back up, will make a quick amendment for any sites that could be affected. Most sites will begin to drop in ceilings as the front approaches, falling to IFR and lower as the evening and night progresses. Currently expecting sites to fall roughly from the west to east, however drops to lower ceilings may occur sooner for some sites, especially in heavier showers. Visibilities will likely bounce between VFR and MVFR, and potentially down to IFR if heavier showers move through the sites. Visibilities are expected to stay down in the MVFR/IFR range as the showers finally move out tonight and give way to low stratus and potentially to fog, and may continue to linger into the latter half of the period as low stratus hangs around through tomorrow. Winds start the period roughly from the southwest at around 5-10KTs this evening, but are expected to shift to become more northwesterly as the cold front moves through the sites. Brief periods of gustier winds may be possible as this front moves through as well. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Low to Medium. ALTERNATE SCENARIOS: Visibility will be variable in heavier showers this evening. Deterioration to IFR ceilings may vary by several hours. Patchy dense fog possible tonight in the wake of any heavier showers. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 05/29/21 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY M M H M M H H M H M H H HTS CONSISTENCY H H H H H M M M L M M M BKW CONSISTENCY H L M H H H H M H H H M EKN CONSISTENCY H H M H H H M M H H H M PKB CONSISTENCY H H H H M H H M H H H H CKB CONSISTENCY H H H H H M M M M M M M AFTER 00Z SUNDAY... IFR likely in stratus, showers and drizzle overnight Saturday into Sunday morning, though there will likely be breaks during the midday and afternoon hours on Saturday, as visibility improves and ceilings lift above 1000 feet. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP NEAR TERM...JP/CG SHORT TERM...JP LONG TERM...JP AVIATION...CG
Hazardous weather outlook, May 28, 12:43 PM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1243 PM EDT Fri May 28 2021 KYZ102-103-105-VAZ003-004-WVZ005-006-013>016-018-024>030-033-034-039- 040-515>526-291645- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln- Putnam-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 1243 PM EDT Fri May 28 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected today, as a strong storm system affects the area. A Marginal Risk of severe weather exists into this evening, with locally damaging wind gusts as the primary severe weather threat. A Marginal Risk of severe weather indicates that isolated severe storms may occur. A Marginal Risk of excessive rainfall also exists for today and tonight, which indicates isolated flooding may occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032- 291645- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt- Ritchie-Doddridge-Harrison-Taylor- 1243 PM EDT Fri May 28 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. A Marginal Risk of excessive rainfall also exists for today and tonight, which indicates isolated flooding may occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 28, 4:15 PM EDT, 5 hours 31 minutes before
Special Weather Statement National Weather Service Charleston WV 415 PM EDT Fri May 28 2021 WVZ015-026-027-517-519-282100- Clay-Boone-Kanawha-Northwest Nicholas-Northwest Fayette- 415 PM EDT Fri May 28 2021 ...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL NICHOLAS... SOUTHEASTERN KANAWHA...SOUTHWESTERN CLAY...NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE COUNTIES... At 413 PM EDT, a line of strong showers were located over Cedar Grove, or 13 miles southeast of Charleston, moving east at 30 mph. Winds in excess of 40 mph are possible with these showers. Locations impacted include... Charleston, Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt, Powellton, Coal Fork, Handley, Dawes, Ashford, Swiss, Sharon, Eskdale and Bentree. This includes the following highways... Interstate 77 in West Virginia near mile marker 96. West Virginia Turnpike between mile markers 69 and 95. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3815 8178 3835 8153 3834 8094 3803 8122 TIME...MOT...LOC 2013Z 278DEG 26KT 3825 8142 08
Local storm report, May 28, 4:28 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM NON-TSTM WND DMG 1 N CLAY 38.48N 81.08W
05/28/2021 CLAY WV PUBLIC
TREE DOWN ALONG ROUTE 4 IN CLAY COUNTY.
&&
CGLocal storm report, May 28, 7:23 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM NON-TSTM WND DMG 5 W ADAMSTON 39.29N 80.45W
05/28/2021 HARRISON WV SOCIAL MEDIA
TREE DOWN ON US-19 AT LIMESTONE ROAD
&&
EVENT NUMBER RLX2100669
ROCHESpecial weather statement, May 28, 9:40 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
940 PM EDT Fri May 28 2021
KYZ103-105-WVZ005-006-290215-
Boyd-Lawrence-Wayne-Cabell-
940 PM EDT Fri May 28 2021
...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN BOYD...LAWRENCE...
SOUTH CENTRAL CABELL AND CENTRAL WAYNE COUNTIES...
At 938 PM EDT, a shower was located over Burnaugh, or 7 miles
northeast of Yatesville Lake State Park, moving east at 25 mph.
Winds in excess of 30 mph are possible with this line of showers.
Locations impacted include...
Louisa, Wayne, Blaine, Beech Fork State Park, Yatesville Lake State
Park, Fort Gay, Durbin, Ulysses, East Lynn Lake, Charley, Burnaugh,
Centerville, Martha, Gallup, Clifford, Glenhayes, Buchanan,
Houckville, Fallsburg and East Lynn.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3812 8289 3829 8266 3832 8222 3795 8250
3796 8253 3795 8258 3793 8258 3792 8260
3789 8260 3788 8261 3789 8265 3801 8295
3797 8300 3799 8302
TIME...MOT...LOC 0138Z 277DEG 23KT 3823 8260
08Special weather statement, May 28, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
946 PM EDT Fri May 28 2021
KYZ103-105-WVZ005-006-290230-
Boyd-Lawrence-Wayne-Cabell-
946 PM EDT Fri May 28 2021
...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN BOYD...LAWRENCE...
SOUTH CENTRAL CABELL AND CENTRAL WAYNE COUNTIES...
At 945 PM EDT, a line of showers were located over Centerville, or
near Wayne, moving east at 25 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Louisa, Wayne, Blaine, Beech Fork State Park, Yatesville Lake State
Park, Fort Gay, Durbin, Ulysses, East Lynn Lake, Charley, Burnaugh,
Centerville, Martha, Gallup, Clifford, Glenhayes, Buchanan,
Houckville, Fallsburg and East Lynn.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3812 8289 3829 8266 3832 8222 3795 8250
3796 8253 3795 8258 3788 8261 3801 8295
3797 8300 3799 8302
TIME...MOT...LOC 0145Z 277DEG 23KT 3823 8255
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:40 PM EDT | Special Weather Statement | RLX | Wayne | 35 min |
| May 28, 10:23 PM EDT | Special Weather Statement | RLX | Kanawha | 37 min |
Nearby
Special Weather Statements in West Virginia, 2021Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.